Texas, 2014

Winter Weather in Texas, February 5 to 6, 2014

February 5 to 6, 2014 · NWS LUB · 6 events in 6 counties and zones

A quick moving upper level storm moved across the Texas Panhandle during the overnight hours of the fifth into the sixth. Temperatures were cold enough for all precipitation to remain as snow with the most significant amounts across the extreme southern Texas Panhandle.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A quick moving upper level storm moved across the Texas Panhandle during the overnight hours of the fifth into the sixth. Temperatures were cold enough for all precipitation to remain as snow with the most significant amounts across the extreme southern Texas Panhandle.

Snowfall totals from NWS cooperative weather observers include:

2.7 inches at Friona (Parmer County), 2.0 inches at Childress (Childress County), 2.0 inches at Vigo Park (Swisher County), 1.5 inches at Silverton (Briscoe County), 1.0 inch at Dimmitt (Castro County), Memphis (Hall County), and Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 5, 3:00 PM CST, 2 hours earlier.

Area forecast discussion, Feb 5, 3:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CST WED FEB 5 2014

.SHORT TERM...
PER PREVIOUS DISCUSSION...SNOW IN EVENT STILL ON TRACK FOR TONIGHT.
SNOW HAS ALREADY BEGUN ACROSS THE SWRN PANHANDLE WITH A RECENT CALL
TO FRIONA REVEALING VSBY AT 1/2 MILE. CONTINUE TO PREFER THE NAM FOR
THIS CYCLE WHICH SUGGESTS LIFT FROM THE APPROACHING UPPER TROUGH
FOCUSING PRIMARILY ACROSS THE SRN PANHANDLE SWD INTO THE NRN HALF OF
THE FCST AREA WITH POTENTIAL FOR A SECOND AREA OF SNOW DEVELOPING
SRN ROLLING PLAINS...ERN PERMIAN BASIN IN AN AREA ASSOCIATED WITH A
STRENGTHENING UPPER LEVEL JET STREAK AND MODEST MID LEVEL ISENTROPIC
LIFT. WILL BUMP POPS TO CATEGORICAL FOR ALL BUT THE SWRN CORNER OF
THE FCST AREA WITH EXPECTED SNOW TOTALS NEAR 2 INCHES NW TO AROUND 1
INCH S/SE. CERTAINLY COULD SEE SOME ISOLATED HIGHER TOTALS WITH ANY
MESOSCALE FORCING THAT SETS UP. ADVISORY SHOULD COVER FOR MUCH OF
THE FCST AREA. WILL LEAVE OUT THAT SWRN CORNER WHERE CONFIDENCE
STILL A BIT TOO LOW. TIMING CONSISTENT WITH PRECIP ENDING AS EARLY
AS 09Z WEST TO AROUND 15Z-18Z EAST. WILL HAVE TO WATCH SECONDARY
UPPER JET STREAK COMING IN BEHIND THE TROUGH...BUT TIME-HEIGHT
SECTIONS SUGGEST DOWNWARD MOTION SPREADING ACROSS THE SRN PLAINS
DURING THE AFTN HOURS.

OTHER ISSUE FOR TONIGHT IS WIND CHILLS. ATTM LOOKING FOR -5 TO -10
ACROSS THE NRN ZONES AND 0 TO -5 ACROSS THE SOUTH...BUT WITH WINDS
DROPPING OFF TOWARD 10 KTS AND THESE VALUES NOT AS COLD AS WHAT WAS
SEEN THIS MORNING...WILL FOCUS INSTEAD ON THE SNOW AND FOREGO A WIND
CHILL ADVISORY ATTM.

MAY SEE SOME CLEARING THURSDAY AFTN...BUT PROBABLY NOT ENOUGH TO SEE
MUCH MORE OF A DIURNAL TEMP SPREAD THAN SEEN IN MOS GUIDANCE. HAVE
GENERALLY RUN WITH MOS FOR TEMPS TONIGHT AND TOMORROW WITH DEW
POINTS AT LOW END OF MOS.

&&

.LONG TERM...
BROAD LOW AMPLITUDE UPPER DISTURBANCE WILL APPROACH FROM THE WEST BY
EARLY FRIDAY...BRINGING YET ANOTHER CHANCE FOR SOME LIGHT SNOW
ACROSS THE EXTREME SOUTHERN PANHANDLE AND NORTHWESTERN SOUTH PLAINS.
MODEL SOUNDINGS SHOW A BRIEF PERIOD OF DEEP LAYER SATURATION FRIDAY
MORNING/EARLY AFTERNOON IN CORRESPONDENCE WITH INCREASING LAPSE
RATES AND OMEGA PROFILES IN THE DENDRITIC GROWTH ZONE AND FAVORABLE
H50-H30 DIV Q FIELDS. NOT EXPECTING ANYMORE THAN A DUSTING AT THIS
TIME GIVEN THE QUICK SHOT OF MOISTURE AND LIFT ALONG WITH WARMING
THERMAL PROFILES INDICATIVE OF LOWER SNOW:LIQUID RATIOS. AFTER A
COLD START TO THE DAY WITH TEMPERATURES IN THE LOW-MID TEENS...AND
SINGLE DIGITS WHERE EXISTING SNOWPACK EXISTS...HIGHS SHOULD REBOUND
INTO THE UPPER 30S TO MID 40S ON THE CAPROCK AND REMAIN IN THE 30S
EAST AS SURFACE RIDGING PUSHES INTO THE OHIO VALLEY AND
SOUTH/SOUTHWESTERLY WINDS RETURN AHEAD OF LEE TROUGHING IN THE FRONT
RANGE.

AN APPROACHING SURFACE LOW WILL VEER WINDS WESTERLY INTO SATURDAY AS
NORTHWEST FLOW TAKES SHAPE ALOFT. THIS WILL MAKE FOR A BREEZY AND
WARMER START TO THE WEEKEND AS DOWNSLOPE BREEZES PROPEL TEMPERATURES
INTO THE 50S ACROSS THE SOUTHWESTERN HALF OF THE AREA AND 40S FOR
THE NORTHEASTERN PORTION. A DRY COLD FRONTAL PASSAGE STILL LOOKS ON
TRACK FOR SATURDAY NIGHT BRINGING READINGS BACK DOWN INTO THE
30S/40S SUNDAY WITH LOWS DROPPING BACK INTO THE TEENS/LOWER 20S.

THE BEGINNING OF NEXT WEEK SHOULD BRING A QUICK WARMUP (50S WEST/40S
EAST) BEFORE AN UPPER WAVE MOVING OUT OF THE GREAT BASIN SENDS
ANOTHER COLD FRONT THROUGH THE REGION. AT THIS TIME...MOISTURE
RETURN LOOKS FAVORABLE ENOUGH FOR PRECIPITATION MONDAY NIGHT THROUGH
TUESDAY. THERMAL PROFILES STILL LARGELY IN QUESTION DEPENDING ON
EXACTS OF THE IMPENDING SYSTEM...SO WILL LEAVE PHASE AS A MIXTURE OF
RAIN AND SNOW AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA         5  24  11  44  24 /  90  30  10  20  10
TULIA          4  18  11  37  24 /  90  40  10  20  10
PLAINVIEW      5  19  14  38  25 /  80  40  10  10  10
LEVELLAND      9  24  15  43  28 /  70  40  10  10  10
LUBBOCK        7  21  15  41  27 /  80  40  10  10  10
DENVER CITY   13  25  13  45  29 /  50  30  10  10  10
BROWNFIELD    12  23  14  43  28 /  50  40  10  10  10
CHILDRESS      8  16  11  30  22 /  80  50  10  20  10
SPUR           9  19   7  35  22 /  80  50  10  10  10
ASPERMONT     12  20  13  35  26 /  80  50  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR THE
FOLLOWING ZONES: TXZ021>038-041>044.

&&

07/31
Hazardous weather outlook, Feb 5, 3:22 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CST WED FEB 5 2014

TXZ021>044-062130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
322 PM CST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER

SNOW WILL CONTINUE THIS AFTERNOON AND TONIGHT WITH LIGHT
ACCUMULATIONS ACROSS THE FAR SOUTHERN PANHANDLE...SOUTH
PLAINS...AND ROLLING PLAINS WHILE WIND CHILLS DROP TO OR BELOW 0
DEGREES AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF SNOW WILL CONTINUE THROUGH MUCH OF THURSDAY MORNING
BEFORE QUICKLY TAPERING OFF FROM WEST TO EAST EARLY THURSDAY
AFTERNOON. TOTAL SNOW ACCUMULATIONS OF A DUSTING TO 2 INCHES WILL
BE COMMON...WITH LOCALIZED 3 INCH AMOUNTS POSSIBLE.
ADDITIONALLY...ANOTHER COLD AND BREEZY MORNING WILL RESULT IN
DANGEROUS WIND CHILLS THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
February 5, 5:00 PM CST to February 6, 1:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 5, 5:00 PM CST to February 6, 1:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
February 5, 6:00 PM CST to February 6, 3:00 AM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
February 5, 6:00 PM CST to February 6, 3:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
February 5, 10:00 PM CST to February 6, 3:00 AM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 5, 10:00 PM CST to February 6, 3:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487298, 487301, 487299, 487300, 487296, 487302.